NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 23, 2017
Possible IV complications
3 weeks ago I went to the ER for chest pain, with nausea and sweating. During the diagnostic process, they tried to get vein access for blood drawls and IVs. I do have a history of being a difficult stick, and it took 3 people and 6 attempts to get a vein. I normally am not one who has issues with needles or pain, however it really hurt when then slid the port in. They couldn`t find any immediate concerns for the cause of the chest pain and sent me home saying it was Chostrocondritis.
Over the next several days my arm swelled and bruised up through the wrist and back to almost my elbow. I was advised over the phone it was probably some small clots and irritation and to use anti-inflammatories and heat to reduce swelling.
The swelling did subside, however I still feel a couple of knot like places on my hand and wrists. I am also continuing to have pain that radiates through the hand up to the elbow. Especially with twisting and grasping motions. The area just above the vein runing from the palm to the elbow is sensitive to touch. I don`t see any streaking, but the area is sore and tight near the puncture mark.
I am also beginning to experience pain in my ankles and other wrist. The veins are more apparent than typical and they seem sensitive as well. The past couple of days I have been extremely fatigued, general malaise, and have had short but sharp headaches repeatedly as well.
Could this be a complication from the IV? Or something else?
It sounds like you may have had a phlebitis associated with the vein which had the IV in it. This is typically treated with anti-inflammatory medications and warm compresses. IF the vein clotted off, it may continue to feel like a cord or be tender for some time. Rest assured, these superficial clots are not ones we worry about going to the lung and causing a problem.
Amy B Reed, MD
No longer associated